Well, I think that's a good question!
The resolution of side effects following the initiation of selective serotonin reuptake inhibitors (SSRIs) can be attributed to the capacity of the human body to adapt to alterations in its internal chemical milieu.
First, let's have a quick review of the mechanism of action of SSRIs. These drugs work by blocking the reuptake of the neurotransmitter serotonin in the synaptic cleft, thereby increasing its concentration in the synaptic gap. This surplus of serotonin enhances signal transmission between neurons, which has a positive effect on mood regulation.
The initial side effects that patients often experience during the commencement of SSRIs, such as nausea, headaches, diarrhea, or dizziness, can be largely ascribed to this sudden increase in serotonin levels. However, the human body is a complex, adaptive system that is always striving for a state of equilibrium known as homeostasis. Hence, when exposed to the increased serotonin levels due to SSRI consumption, it will start adjusting its internal mechanisms to this new baseline over time.
One primary mechanism that contributes to the dissipation of side effects is neuronal adaptation or desensitization. Neurons are highly adaptive cells that can alter their response to neurotransmitters based on the level of exposure. In the case of SSRIs, over time, post-synaptic neurons become desensitized to the increased serotonin levels. This happens via down-regulation of post-synaptic serotonin (5-HT) receptors, primarily 5-HT1A and 5-HT2A. This process involves a decrease in the number or sensitivity of these receptors, hence reducing the overall response to serotonin and mitigating the initial side effects.
Your hypothesis about the involvement of apical dendrites is partially correct, as dendrites are indeed involved in receiving synaptic signals. However, the major adjustment in response to SSRIs happens at the level of receptors, not necessarily the structural alteration of dendrites. The plasticity of dendrites, including branching and changing in length, generally relates more to long-term potentiation, a mechanism implicated in learning and memory, and is a process that may be influenced by SSRIs, but is not the primary mechanism for reducing side effects.
Moreover, other physiological processes contribute to side-effect reduction, including metabolic adjustments where the body becomes more efficient at metabolizing and eliminating the drug, and possibly peripheral adaptations, such as changes in gut motility which could help lessen gastrointestinal side effects.
It's essential to remember that the timeline for side effects' dissipation varies among individuals, reflecting inter-individual differences in drug metabolism, genetic factors, and the specific drug's pharmacokinetic and pharmacodynamic properties. While most side effects tend to diminish within days to a few weeks, some patients may experience persistent side effects, and a small percentage may not tolerate the drug at all.
Therefore, patient education regarding the potential initial side effects, the typical course of side effect resolution, and the importance of medication adherence despite these discomforts is a key role for healthcare professionals prescribing SSRIs. The expectation of side effects also significantly influences their perception and management, a phenomenon known as the nocebo effect. A supportive, empathetic, and informative therapeutic alliance can help reduce this effect, fostering better tolerance and adherence to SSRIs.